Thunderstorm Wind, Allegany
- When
- March 1, 12:04 PM EST
- Where
- Allegany County, 0.73 mi NNE of Luke
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.489, -79.043
A wind gust of 58 mph was reported in Westernport.
A potent cold front passed through on the 1st. A southwest flow ushered in warm and moist air ahead of the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A potent cold front passed through on the 1st. A southwest flow ushered in warm and moist air ahead of the boundary. Showers and a few thunderstorms developed, and they were able to mix down strong winds from aloft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 1, 10:40 AM EST, 1 hour 24 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1040 AM EST Wed Mar 1 2017
.SYNOPSIS...
A strong cold front will pass through the area late today and
tonight. After a brief period of high pressure Thursday, an
area of weak low pressure will cross the region Friday. High
pressure returns for the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Severe Tstm watch # 56 has been issued for most of the area
until 5PM except Calvert and St. Marys county. Severe squall
line over WV has produced a ton of severe wx already. Looks
like two rounds of showers/t-storms one early this afternoon
which is likely to be severe given a strong environmental flow
and then a second round likely non-severe with actual cold
frontal passage.
The actual cold front crosses the area late this evening
through midnight. Expect another gusty convective line on the
front with thunder possible. Wind shifts NW with late night
strong winds across the area. Wind Advisory potential late
tonight with gusts 40 to 50 mph possible across the CWA in cold
air advection.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
High pressure builds Thursday with a deep low over the Canadian
maritimes and the surface high over OK. Downsloping flow makes for
max temps around 50F.
Late Thursday night into Friday an Alberta clipper scoots across the
area. 00Z GFS/ECMWF prog the surface low across DC while the NAM has
been farther north/over PA. The 06Z NAM tracks the low over southern
PA while the 00Z was over northern PA. The upper trough axis shifts
east across the area late morning through midday. Instability under
this low looks to produce snow streamers/showers over the area
during daylight hours Friday. Guidance consensus max temps still is
in the 40s across the area to around 50F well south of DC in gusty
NWly flow. However, with the 850mb temps around -10C, wet bulb zero
temps are less than 1000ft (a critical level for snow/rain).
Therefore, went for snow exclusively for NWrn suburbs and rain or
snow metro areas and south.
Downsloping plays an important role in snow streamers in NWly flow.
Elevation increases from the Laurel Ridge of PA south along the
Allegheny Front of MD/WV. Therefore, accumulating snow chances
generally decrease south from the Mason-Dixon line due to increased
downsloping. However, the narrow bands that develop can produce
localized accumulating snow wherever they set up. Superfreezing
temperatures will limit impact.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Today through Friday will have a lot of challenging forecasting/
changeable weather. However the weekend weather looks placid as
high pressure builds into the Mid Atlantic. Saturday should see
clear skies with seasonably cool temperatures: lows in the lower
to mid 20s, highs in the lower to mid 40s. Cool again Saturday
night with lows of 25 to 30. No problems Sunday either as the
high begins to migrate offshore allowing temperatures to rise
into the 50s.
A warming trend returns for the first part of the new week as
highs climb into the 60s. An approaching cold front will bring a
chance of showers to the region Tuesday.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Two waves of gusty thunderstorms are expected through this evening
ahead of a cold front. IFR conds possible in heaviest activity.
Strong NWly flow tonight into Thursday.
An Alberta Clipper shifts east across the area early Friday morning
with a shot for brief accumulating snow through the day Friday
across the DC metros.
VFR conditions Saturday and Sunday.
&&
.MARINE...
Two waves of gusty thunderstorms are expected through this evening
ahead of a cold front. Strong NWly flow tonight into Thursday with a
gale warning in effect.
An Alberta Clipper shifts east from the Chesapeake Bay region Friday
morning with a reinforcing shot of cold air through Friday and
another gale possible into Friday night.
No problems foreseen on the waters this weekend.
&&
.CLIMATE...
Here is a list of record daily warm temperatures for March 1st (Wednesday).
Site Record High Record Warm Low
DCA 80 (1976) 57 (1910)
BWI 80 (1972) 53 (1910)
IAD 77 (1972) 43 (1997/1987/1976)
Here are updated February and Winter records. It appears that this will
go down as the warmest February on record at all three major
airports.
Warmest Februaries (average temperature)
DCA BWI IAD
1. 47.7 (2017) 44.2 (2017) 44.8 (2017)
2. 46.9 (1976)* 44.0 (1976)* 42.1 (1990)
3. 45.2 (1990) 43.9 (1949) 41.1 (1976)*
4. 44.7 (1997) 43.3 (1890) 41.0 (1998)
5. 44.3 (2012)* 42.7 (1932) 40.9 (2012)*
6. 43.9 (1949) 42.6 (1909) 40.5 (1997)
*Leap year
Overall winter
Washington had the third warmest winter on record,
Baltimore will have a top 10 warmest winter.
This is the warmest winter on record for Dulles.
Warmest Winters (Dec 1-Feb 28/29)
DCA BWI IAD
1. 44.7 (1931-32) 45.3 (1931-32) 40.0 (2011-12)
2. 44.3 (1889-90) 44.4 (1889-90) 39.7 (2001-02)
3. 43.3 (2011-12) 42.4 (1948-49) 39.4 (1997-98)
4. 43.2 (2001-02) 41.9 (1949-50) 39.0 (2015-16)
5. 42.8 (1949-50) 41.3 (1879-80) 38.3 (1990-91)
Winter 2016-17 (through the 28th)
DCA: 43.9 BWI: 40.5 IAD: 40.7
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 10 AM to 6 PM EST Thursday for
ANZ530>543.
Gale Warning until 10 AM EST Thursday for ANZ530>543.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
CLIMATE...Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1052 AM EST Wed Mar 1 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1052 AM EST Wed Mar 1 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A severe thunderstorm watch is now in effect until 5 PM for the Baltimore and Washington metro areas. Scattered severe thunderstorms with damaging winds and large hail are expected this afternoon. The most likely time for severe thunderstorms is between 2 PM and 5 PM. A Gale Warning is in effect for the waters today and tonight. A wind advisory may be required tonight for winds in excess of 45 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Gale Warning may be needed for portions of the waters Thursday...and again for Friday into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required this afternoon. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-021000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1052 AM EST Wed Mar 1 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A severe thunderstorm watch is now in effect until 5 PM. Scattered severe thunderstorms with damaging winds and large hail are expected this afternoon. The most likely time for severe thunderstorms is between 12 PM and 5 PM. A wind advisory may be required tonight for winds in excess of 45 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required this afternoon.
The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 17:03 UTC.
60 thunderstorm wind. Local standard time, as filed.
A wind gust of 58 mph was reported in Westernport.
Wind gusts of 58 mph were reported in Frostburg.
Trees and wires were down at the Intersection of River Road and Seneca Road.
A tree fell onto wires in Germantown.
A tree and wires were down on a car. The car blocked River Road between Seneca Road and Violettes Lock Road.
Wires were down in Damascus.
A tree was down blocking Davis Mill Road.
A tree fell onto a car on Lee Street.
Wires were down closing the road at Route 108 and Sundown.
A tree was down blocking Hawkins Creamery Road.
A tree was down partially blocking Cashell Road near Bowie Mill Road.
A shed was blown over.
Wind gusts of 61 to 66 mph were reported.
Annapolis Rock Road was blocked due to a downed tree.
Trees were down in Glenelg.
Trees were down in West Friendship.
Trees were down in Lisbon.
A wind gust of 66 mph was reported.
A tree fell onto a house along Parkwood Court in Kensington.
A tree fell onto a house on Forest Glen Road.
A wind gust of 59 mph was reported near Germantown.
A wind gust of 58 mph was reported in Gaithersburg.
A tree was down on Brunswick Avenue near Finch Street.
Several large horse trailers were blown over and several Outbuildings were damaged. Numerous trees were down as well.
Trees were down in Columbia.
There were multiple reports of wires down in Hyattsville.
A tree was down blocking Brookville Road near Georgia Avenue.
Arcola Avenue was closed between Lamberton Drive and Hoyt Street due to a tree on wires.
A large tree fell onto a house causing the roof to collapse.
Multiple trees were down in Nanjemoy.
Trees and wires were down in Sykesville.
A wind gust of 58 mph was reported.
Trees and wires were down in Woodlawn.
Wires were down in Catonsville.
A large tree was down on wires blocking Dowes Road.
Multiple trees were down on Marbury.
Trees were down in Elkridge.
Multiple trees were down in La Plata.
A wind gust of 58 mph was reported.
A tree was down on Interstate 83 near the northern Parkway.
A large tree was down on Reisterstown Road near Mcdonogh Road.
A tree was down on Old Harford Road.
Wires were down in Towson.
Part of a roof was blown off and a window was blown out of a Social Security Building. According to the media, one person was taken to the hospital.
Wires were down in Dundalk.
There were multiple reports of wires down in the Marlboro area.
A wind gust of 58 mph was reported in Bowie.
A wind gust of 60 mph was reported.
Several trees were down on Benfield Road.
Shingles and siding was blown off a house.
Siding was torn off a house on Leonardtown Road.
A wind gust of 58 mph was reported.
A tree was down on Morganza Turna Road.
A tree was down along the 27000 Block of Thompson Corner Road.
A tree was down on the 24000 Block of Hurry Road.
Numerous roof shingles and siding were torn off at least four buildings in the Southfield Apartment Complex.
A tree was down in Huntington.
A tree was down in St. Leonard.
A tree was down North Beach.
A tree was down in Lusby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685642, 685638, 685012, 685013, 685014, 687753, 685016, 685046, 687754, 685034, 685035, 685036, 685670, 685038, 685039, 685041, 685042, 687767, 685043, 685044, 685671, 685672, 685675, 685678, 687755, 687780, 685674, 685673, 685676, 687756, 685648, 687769, 685666, 687757, 687758, 687759, 687760, 687761, 687771, 685653, and more.